This certainly sounds like a difficult situation. Given the procedures that have been done and the medical situation, depression is certainly a likely possibility.
Regarding the treatment of depression and chronic illness, I am not aware of treating this differently than depression alone. You mentioned various medications that have been tried - of those, only Prozac is an appropriate antidepressant. There are plenty of other options that should be considered - a newer SSRI such as Lexapro or another class of antidepressant, such as Wellbutrin or Effexor XR.
At this time, I would suggest a psychiatry evaluation to determine the best medication option in this situation.
This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.
**Note: I'll be away until August 14th - The forums will re-open then.**
I am sorry to hear of your son's dificulties. Crohn's is one disease that has a fairly extensive support group network in place, both locally and through the Internet. You may want to try ACOR on the Internet for a support group specifically for Crohn's patients and their families. You may get the best advice from those who are travelling the same road.
Best wishes to you and Greg.
I am so sorry for the pain your son is going through. It must be overwhelming for someone his age. I am going to give you a suggestion. Go to curezone.com Go to the ask Shelly forum and tell her your sons situation. She may can give you some good advice as far as nutrition and things he could do or take for his arthritis. It is free and she is a really helpful lady. She has helped many people. It is worth a try. They give wonderful advice here from a medical standpoint so maybe you can go to curezone and get some nutritional advice. My prayers are with you and your son. I hope all works out. Blessings Danielle
some of those anti -depression drug make a person feels worse.
there have been several books on prozac.
I hope your son will find support online or locally.
I am really sorry to hear your son is so poorly and I agree that some anti-depressant meds can make a person feel worse. I'm not a doctor but do have experience of working with people on long term medication and have come across many cases where the med didn't help.
These abdominal problems do make you feel awful. My symptoms are mild compared to some, but they have still brought my life to a bit of a standstill and made me feel totally wretched at times.I think support from people who know the problems your son is experiencing is essential.
I wish him, and his family, well for the future.
First my sympathies to you and your son for all he and your family has had to go thru. Is he in counseling? a good therapist/psychiatrist combo that deals with patients with chronic diseases can help a lot. they can help get him out of "crisis" mode and begin working on coping techniques, relaxation methods and things like that. the regular docs are focused on 'treating' him, he really needs to have somewhere to go to vent on a regular basis (outside the family) so that he can work towards dealing with all the constant, unending frustration and sense of 'no light at the end of the tunnel'.
a combination of the right meds (I had to try 4 different ones), therapy, meditation and visualization, and accupuncture have helped me with my depression (more than 3 major depressive episodes) and chronic pain problems. I have to work at it. It's still a constant battle, but all of these things make it so that it's a battle that I want to continue with :)
did you know that the majority of seritonin is produced in the gut? so, with so little gut remaining, I can only imagine how difficult it must be for your son. a couple of years ago I read a book titled "The Second Brain : The Scientific Basis of Gut Instinct and a Groundbreaking New Understanding of Nervous Disorders of the Stomach and Intestines". it's a bit technical, but I found it interesting.
has he tried Remicade for his AS, or is his back beyond it's help?
personally, prednisone is a drug that has almost pushed me over the edge. the psychological effects of that drug are more than I can handle. thankfully, my gi's support my decision to avoid the drug at all cost. even backed me against my pulmonologist!